Tornadoes · United States · Texas · 2008
EF0 tornado, Baldridge, Texas, May 26, 2008
This EF0 tornado ran 0.7 miles across Pecos County on May 26, 2008, touching down at 6:07 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2008
- Touchdown
- 6:07 PM CDT (23:07 UTC)
- Lifted
- 6:09 PM CDT (23:09 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pecos County
- Touchdown point
- 30.870, -102.590
- Lift-off point
- 30.880, -102.590
- Record number
- 0805261707-01
What the Weather Service recorded
A continuing day of convection along the dryline ensued across southern portions of the forecast area. Increasing southeast winds assisted in boosting low level moisture across the region. Moderate shear and above normal moisture led to the development of severe storms. Very large hail and even a confirmed tornado resulted from this unstable environment.
A brief tornado was reported near mile marker 278 on I-10. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS MAF issued a tornado warning for this county at 22:46 UTC, 21 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a severe thunderstorm watch, issued at 19:42 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:42 UTC | 03:00 UTC | Severe Thunderstorm Watch | MAF |
| 20:03 UTC | 21:00 UTC | Severe Thunderstorm Warning | MAF |
| 20:58 UTC | 22:00 UTC | Severe Thunderstorm Warning | MAF |
| 21:00 UTC | 22:00 UTC | Severe Thunderstorm Warning | MAF |
| 21:43 UTC | 22:15 UTC | Tornado Warning | MAF |
| 21:44 UTC | 22:45 UTC | Severe Thunderstorm Warning | MAF |
| 21:57 UTC | 22:43 UTC | Severe Thunderstorm Warning | MAF |
| 22:16 UTC | 23:00 UTC | Severe Thunderstorm Warning | MAF |
| 22:46 UTC | 23:15 UTC | Tornado Warning | MAF |
| 23:15 UTC | 23:45 UTC | Tornado Warning | MAF |
| 23:41 UTC | 03:45 UTC | Flash Flood Warning | MAF |
| 23:47 UTC | 00:45 UTC | Tornado Warning | MAF |
| 00:45 UTC | 01:45 UTC | Severe Thunderstorm Warning | MAF |
| 01:24 UTC | 02:00 UTC | Severe Thunderstorm Warning | MAF |
| 01:44 UTC | 02:15 UTC | Severe Thunderstorm Warning | MAF |
| 02:13 UTC | 02:45 UTC | Severe Thunderstorm Warning | MAF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at May 26, 2:53 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 26, 2:53 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON MAY 26 2008
.DISCUSSION...
SHORT TERM CONCERN IS CONVECTION EXPECTED TO DEVELOP ALONG A
DRYLINE CURRENTLY SITUATED FROM TATUM...TO WINK...THEN BACK
SOUTHWEST. THE DAVIS MOUNTAINS HAVE MANAGED TO MAINTAIN THEIR
MOISTURE WHICH IS CAUSING THIS AREA TO BE THE FIRST TO INITIATE
CONVECTION. 18Z RUC IS SHOWING HIGH CAPE VALUES FROM 2500-3000J/KG
WHICH WILL BE AMPLE TO GET CONVECTION FIRING. SHEAR VALUES ARE LOW
OUT WEST BUT STEADILY INCREASE TO 25-30KTS 0-6KM IN THE EASTERN
PERMIAN BASIN. HOWEVER FURTHER EAST THERE IS ALSO MORE CAPPING
FROM A WARM LAYER AT AROUND 3-5KFT SO THERE IS NO AREA EXTREMELY
FAVORABLE FOR SEVERE CONVECTION. THAT SAID THE BOTTOM LINE IS WITH
HIGH CAPE ANY STORMS CAN CREATE A STRONG ENOUGH STORM RELATIVE
SHEAR ENVIRONMENT FAVORABLE FOR SEVERE WIND AND HAIL AND FEEL THAT
WE WILL SEE THIS LATER THIS AFTERNOON INTO THIS EVENING.
CONVECTION WILL MOVE EAST OVERNIGHT BUT COULD SEE THE SAME
TOMORROW WITH A DRYLINE REMAINING IN THE AREA. THE SEVERITY OF
CONVECTION TOMORROW IS STILL UP IN THE AIR WITH INSTABILITY NOT AS
HIGH AS TODAY...BUT IT WILL HAVE TO BE WATCHED. A COLD FRONT DROPS
DOWN INTO THE NORTHERN BASIN WEDNESDAY AFTERNOON WHICH COULD BE
THE FOCUS FOR MORE THUNDERSTORMS. IN ADDITION...DEEP SOUTHEASTERLY
FLOW WILL ADVECT MOISTURE AGAINST THE MOUNTAINS AND HAVE ADDED
SLIGHT CHC POPS OUT WEST TO ACCOUNT FOR THIS.
AFTERWARD AN UPPER RIDGE WILL SETTLE IN GIVING US A BIT OF A
SUMMER PATTERN. LEFT THE ISOLATED THUNDERSTORMS FOR THE DAVIS
MOUNTAINS NEXT WEEKEND THOUGH NOT TOO CERTAIN ON THIS HAPPENING.
HENNIG
&&
.FIRE WEATHER...
THE RED FLAG WARNING TODAY WORKED OUT FOR GDP...BUT OTHER AREAS
STRUGGLED TO GET THE WINDS UP. TOMORROW WILL BE MORE OF THE SAME
BUT WINDS ARE EXPECTED TO BE SLIGHTLY LESS AND JUST DO NOT SEE
ENOUGH TO ISSUE ANY PRODUCTS AT THIS TIME. DRY LIGHTNING WILL BE A
PROBLEM THROUGH WEDNESDAY WITH THUNDERSTORM CHANCES IN THE
FORECAST. WINDS SHOULD REMAIN MODEST OUT WEST BUT IF ANY STARTS
OCCUR EAST OF THE DRYLINE...THEN THE FIRE WILL BE HARDER TO
CONTROL WITH WINDS STRONGER ACROSS THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 95 71 92 / 40 30 30 20
CARLSBAD NM 60 96 63 90 / 0 10 20 20
DRYDEN TX 71 94 70 92 / 20 30 20 10
FORT STOCKTON TX 70 97 69 94 / 30 30 20 10
GUADALUPE PASS TX 62 89 63 87 / 0 0 10 20
HOBBS NM 60 97 66 90 / 10 10 20 20
MARFA TX 56 90 57 87 / 20 20 10 10
MIDLAND INTL AIRPORT TX 70 95 66 92 / 30 30 30 20
ODESSA TX 71 96 69 91 / 30 30 30 20
WINK TX 67 101 73 96 / 20 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
12/10Hazardous weather outlook, May 26, 2:12 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT MON MAY 26 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 212 PM CDT MON MAY 26 2008 /112 PM MDT MON MAY 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A LAMESA...MIDLAND...FORT STOCKTON LINE LATE THIS AFTERNOON AND LAST INTO THIS EVENING. HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THESE STORMS. DRY AIR WILL RESIDE OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS...AND INTO THE WESTERN PERMIAN BASIN AND STOCKTON PLATEAU LATE THIS AFTERNOON AND EARLY THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WHERE SOUTHWEST WINDS WILL REACH OR EXCEED 20 MPH... RELATIVE HUMIDITY VALUES WILL DROP TO THE SINGLE DIGITS AND FIRE DANGER WILL BE VERY HIGH TO EXTREME. NEAR CRITICAL CONDITIONS WILL OCCUR FURTHER SOUTH ACROSS THE UPPER TRANS PECOS...VAN HORN AREA AND DAVIS MOUNTAINS WHERE WIND SPEEDS WILL BE A LITTLE WEAKER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY IN THE AFTERNOON AND EVENING EACH DAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 26, 2:41 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT MON MAY 26 2008 TXZ067-068-075-262015- WARD-CRANE-PECOS- 241 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS... SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED NEAR GRANDFALLS AT 241 PM CDT...MOVING NORTHEAST AT 32 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS.
Local storm report, May 26, 3:15 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL IMPERIAL 31.27N 102.69W
05/26/2008 E1.00 INCH PECOS TX TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN IMPERIAL.
&&
CDANIELSSpecial weather statement, May 26, 3:49 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 349 PM CDT MON MAY 26 2008 TXZ075-262115- PECOS- 349 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 25 MILES WEST OF FORT STOCKTON NEAR INTERSTATE 10 IN CENTRAL PECOS COUNTY AT 349 PM CDT...MOVING NORTH AT 17 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, May 26, 4:09 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL IMPERIAL 31.27N 102.69W
05/26/2008 E1.00 INCH PECOS TX TRAINED SPOTTER
QUARTER SIZED HAIL IN IMPERIAL.
&&
CDANIELSLocal storm report, May 26, 5:05 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 N FORT STOCKTON 30.91N 102.89W
05/26/2008 E0.75 INCH PECOS TX TRAINED SPOTTER
&&
CDANIELSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
11.1 hours before the tornado, 125 km from the path. May 26, 2008.
- Mixed-layer CAPE
- 2069 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 1441 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.8 K/km
Midland Regional, TX (KMAF), 00:00Z
0.9 hours after it, 125 km from the path. May 27, 2008.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -110 J/kg
- Surface CAPE
- 1980 J/kg
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 8.8 K/km
The surface observations
Fort Stockton (FST), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:21 UTC | 91.4 | 60.8 | 340° 17 kt | 21 | 1007.5 | VCTS |
| 21:39 UTC | 87.8 | 64.4 | 350° 19 kt | 27 | 1007.8 | |
| 21:53 UTC | 82 | 67 | 20° 12 kt | 28 | 1007.5 | -TSRA |
| 22:32 UTC | 80.6 | 64.4 | 50° 18 kt | 28 | 1008.1 | TS |
| 22:53 UTC | 80 | 61 | 60° 15 kt | 26 | 1008.1 | |
| 23:06 UTC | 82.4 | 62.6 | 80° 18 kt | 25 | 1008.5 | VCTS |
| 23:34 UTC | 75.2 | 55.4 | 100° 20 kt | 36 | 1009.1 | |
| 23:53 UTC | 80 | 61 | 80° 23 kt | 28 | 1008.5 | |
| 00:53 UTC | 76 | 58 | 110° 16 kt | 1009.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:12 UTC | HAIL 1 | Imperial | Pecos, TX | QUARTER SIZED HAIL REPORTED IN IMPERIAL. |
| 21:08 UTC | HAIL 1 | Imperial | Pecos, TX | QUARTER SIZED HAIL IN IMPERIAL. |
| 21:55 UTC | HAIL 0.75 | 1 N Fort Stockton | Pecos, TX | |
| 23:03 UTC | HAIL 1.75 | 13 E Fort Stockton | Pecos, TX | GOLFBALL SIZED HAIL AT MILE MARKER 273 ON I-10. |
| 23:07 UTC | HAIL 4.25 | 18 E Fort Stockton | Pecos, TX | SOFTBALL SIZED HAIL REPORTED AT MILE MARKER 278 ON I-10. |
| 23:07 UTC | TORNADO | 18 E Fort Stockton | Pecos, TX | REPORT OF TORNADO TOUCHDOWN AT MILE MARKER 278. |
| 23:43 UTC | FLASH FLOOD | 13 Ene Fort Stockton | Pecos, TX | TWO FEET OF WATER ON I-10 SERVICE ROAD NEAR MILE MARKER 273. |
| 00:57 UTC | FLASH FLOOD | 14 E Fort Stockton | Pecos, TX | ONE FOOT OF WATER COVERING MULTIPLE AREAS ON HIGHWAY 67 FROM I-10 UP TO 25 MILES NORTH OF I-10. |
| 00:57 UTC | TSTM WND GST 60 | 30 S Fort Stockton | Pecos, TX | 50 TO 60 MPH WINDS ESTIMATED 30 MILES SOUTH OF FORT STOCKTON. |
| 00:57 UTC | HAIL 0.75 | 30 S Fort Stockton | Pecos, TX | |
| 01:06 UTC | HAIL 1 | 32 Se Fort Stockton | Pecos, TX | QUARTER SIZED HAIL REPORTED 32 MILES SE OF FORT STOCKTON. |
| 02:05 UTC | HAIL 1.5 | 32 Se Fort Stockton | Pecos, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 26, 2008
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.